Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Lubbock, TX

May 2, 2018King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 2, 2018, 5:15 PM CDT for King County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 5:15 PM CDT (22:15 UTC)
Expired
May 2, 2018, 5:42 PM CDT
In force
27 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County King County, TX

The radar

The Altus AFB radar (KFDR), 144 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:49 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 2, 1:49 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
149 PM CDT Wed May 2 2018

.DISCUSSION...
Tornado watch 62 is in effect until 10pm CDT for
Hall/Childress/Cottle/King. Winds have remained backed across our
northeastern counties though some veering has been noted just
prior to writing. Convection continues to increase in coverage and
intensity across the Texas Panhandle. There exist some modest
potential for this activity to build southward along the dryline.
Cu field continues to increase in the Rolling Plains and adjacent
portions of the TX Panhandle but cap strength remains uncertain.
Nevertheless, if deep convection becomes established, all
varieties of convective severe weather are possible.

Synopsis...
An upper level low is place near the Grand Canyon with weakly
diffluent flow aloft across our part of the state. This low will
open and eject into northeastern Colorado by daybreak Thursday.
The resulting energy will phase with a weak trough across southern
Canada into Friday though dragging a trough axis to its southwest
which will extend to Baja California. This trough axis will
remain in the vicinity through late Friday before ridging starts
to build into the region. Today's synoptic scale solutions
continue to show a shortwave trough in the mean flow mainly
influencing the northern tier of states early next week with
rather weak height gradients further south.

Detail...
In terms of sensible weather, the dryline has rapidly mixed eastward
with backed winds limited to our far northeastern counties.
Convection has fired across the TX Panhandle.  There is continued
small risk that some development could occur late this afternoon
around Childress county, but the bulk of the data suggest that
southwestern OK has a much higher likelihood. As the dryline
retreats tonight, we are still seeing some pretty good signals
that storms may affect a portion of our CWFA. FCST soundings
indicate quite elevated storm bases (10-15 kft) with inverted V
soundings to right above the surface. Given this, damaging wind
potential looks to be the greatest threat with a low to mild hail
risk. Low level moisture return with the retreating dryline will
be pretty shallow and this will help shove the dryline well east
of our area for Thursday afternoon leaving us with the primary
concern of fire weather potential. We'll see a cold front Thursday
evening into early Friday morning with northerly/northeasterly
winds persisting into Saturday. A surface high then settles into
northern TX with fairly light winds for the weekend. Slow moist
advection is then anticipated for Monday and Tuesday. We may see
some storms fire next the TX/NM state line Tuesday afternoon.

&&

.FIRE WEATHER...
Fire weather concerns will remain elevated through Thursday
afternoon. Thus far this afternoon, we are seeing values peak
near RFTI 5 across central portions of our CWFA as the atmosphere
continues to dry and warm. For tomorrow, we're looking at more mid
and upper level cloudiness. While wind speeds will be close to 20
mph and RH values around 10%...a slow green-up is in process.
Given trends the past several red flag days (e.g. lack of notable
fire events) tomorrow does not stand out as being particularly
notable. Thus, at this point, will elect to not issue a fire
weather watch as an RFD may be the best category of product given
the available data at this time.

&&

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT this evening for TXZ021>024-
027>030-033>036-039>042.

&&

26/99
Hazardous weather outlook, May 2, 11:24 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1124 AM CDT Wed May 2 2018

TXZ021>044-031630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1124 AM CDT Wed May 2 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop across the far southeast
Texas Panhandle this afternoon. Very strong instability and wind
shear will favor supercells capable of producing very large hail
over 2 inches in diameter and wind gusts over 60 mph. The threat
for tornadoes will increase considerably as these storms mature in
far western Oklahoma. West of the dryline, dry and breezy
conditions on the Caprock will create critical wildfire growth. A
Red Flag Warning is in effect for all areas on the Caprock this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Critical wildfire weather is possible again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested today.

In the hours before

Special weather statement, May 2, 4:36 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Lubbock TX
436 PM CDT WED MAY 2 2018

TXZ038-044-022200-
King TX-Stonewall TX-
436 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KING AND
NORTHEASTERN STONEWALL COUNTIES UNTIL 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Swenson, or 11 miles north of Aspermont, moving
northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern King
and northeastern Stonewall Counties.

A tornado watch remains in effect until 1000 PM CDT for northwestern
Texas.

LAT...LON 3329 10018 3341 10031 3370 10000 3337 9999
TIME...MOT...LOC 2136Z 225DEG 40KT 3331 10027

01
Special weather statement, May 2, 5:01 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Lubbock TX
501 PM CDT WED MAY 2 2018

TXZ044-022245-
Stonewall TX-
501 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STONEWALL COUNTY
UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Old Glory and Us-380 Near The Haskell-Stonewall County Line.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northwestern Texas.

LAT...LON 3296 10023 3328 9999 3296 9999
TIME...MOT...LOC 2200Z 216DEG 38KT 3295 10012

01

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:23 AM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more18 hr
May 2, 4:36 PM CDTSpecial Weather StatementLUBKing24 min
May 2, 5:01 PM CDTSpecial Weather StatementLUBStonewall44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.